After my mums pet ct result today it is getting really hard . She had 3 rounds of carbo taxol began in Jan , before that a whole brain radiation . She has progression through this 3 rounds of chemo , she even has new metastases to soft tissue and she has a 8.5cm x 3cm large tumor on the back of her shoulder . She is vomitting sweating and not feeling well .
The doc suggested not contining chemo would be a choice or changing the chemo to vinorelbine and another agent starts with g ...
I did ask about anti Pd1 but he didnt think she would benefit ...
Please Help .... We dont know what to do ....
Reply # - May 7, 2013, 09:07 PM
I'm sorry that she's having such a difficult time and has had disappointing results thus far. I'm afraid that there may not be a treatment that will be beneficial. Though we can't know that, the cancers that grow through initial chemo tend to be the ones that may be resistant to all of our treatments. A treatment like Tarceva (erlotinib) may be pursued, but if she's struggling already, more treatment may be more likely to cause more harm than good.
Radiation could potentially be done to the spot on her shoulder if it's bothersome enough.
Reply # - May 9, 2013, 12:01 AM
Thank you so much for your answer .
But then what is a second , third line chemo for?
Today we saw another doc and he suggested that same as you it might be benefical to try tarceva .
He wants to do the gene tests done again and see if he can figure out something
Also he said that anti PD1 is not suitanle for brain mets is that true ?
He also mentioned its not available in Turkey. But still would it be not suitable for my mum ?
Thank you very much
appreciate your support
Love to hear from you
Reply # - May 9, 2013, 12:09 AM
Yes it is really sad that the cancer is aggresıve . It is huge progression through the carbo taxol which was standard treatment . Now gemcitabine and vinorelbine combination starting today every second week .
But it is obvious that you are saying the same that our onc said it might be better not to have any more chemo ?
I will take your advice and take her to a radiation oncologist for the orange size tumor on the back of her shoulder . But both oncologists are talking about side effects would be too harsh on her .
The reason we wanted to continue the chemo was that we could not tell her that it is time to stop . So it gives us time to do some search and ask people like you if there is anything available out there other than Turkey .
But all i know is that we need to keep her hopefull but need to tell her the truth slowy and enjoy the time we have together . She is sad that she is not strong enough to keep up with it
Reply # - May 9, 2013, 10:41 AM
murat, I'm so sorry your mom is in this situation. It seems so unfair. I've pasted a couple of excellent links below that help explain some of what is going on.
The first is an overview of chemo and how and why it's used.
This one explains the quite normal responses your mom is having. I don't know there are many answers but understanding what is normal can be quite empowering.
Reply # - May 9, 2013, 01:36 PM
Hi again zjanine
İt is so nice that you are so helpful. I read them both very careful and now started wondering why she is not getting Taxotore for 2nd line chemo.
I know the anti PD 1 trial only and not suitable if true when you have brain mets .
We might be wasting a little time here instead of taxotore she is getting navelbine and gemzar ...
The second link you sent is so helpful too so thanks very much
Why did we not get Taxotore tough ? Do you think it might work if we stopped in first round second line chemo gemzar nuvalbine ? Switching to taxotore ? Does she need any specific gene for that ?
Reply # - May 9, 2013, 02:53 PM
Many doctors give other drugs than taxotere for 2nd line. My husband was given gemzar alone instead of taxotere and many people are given navelbine alone. Combo gemzar and navelbine isn't that unusual either. Most any doctor wouldn't want to change drugs without finding out if they work or not. So stay with it and see what happens. I think the biggest issue is how your mom feels with treatment and how much benefit she receives from it, it's the balance Dr. Weiss speaks about when he said he feels like a broken record in the first post I linked to above.
I hope your mom is feeling better.
Reply # - May 9, 2013, 05:18 PM
Yes, other drugs are often tried, and some people have a hard time tolerating Taxotere (docetaxel). At the same time, it's hard for me to imagine that second line chemo with Taxotere, or Navelbine (vinorelbine) and Gemzar (gemcitabine), will be more effective than first line doublet chemotherapy. I understand the temptation to treat when it's hard to consider not doing it, but I don't think that pursuing treatments with extremely low probability of benefit are very desirable when they are potentially associated with challenging side effects, especially in someone who is having trouble getting through treatment.
To my knowledge, symptomatic brain metastases are an exclusion criteria the anti-PD1 trial with nivolumab vs. Taxotere. Most trials also require that a patient be strong enough to tolerate the treatments and may restrict it to people who are caring for themselves and active and ambulating the clear majority of the day.
Finally, please be aware that radiation given at the same time as gemcitabine can be a very dangerous combination that I never pursue. I never have these treatments overlap.
Reply # - May 10, 2013, 08:58 AM
Dear catdander and Legend Dr West
Thank you so much so proud of things you write about .
When i get the same answers from my mums oncologist as well i feel really relaxed . Dr West thank you so much since the beginning of the treatment everything you suggested was exactly what our doctor wanted to do as well .
And yes he is sayin taxotore is quiet toxic like taxol so stay away , not much expectations of Gemzar and novalbine but never know before trying it . And he sees it migh be suitable 10 days or 15 days past this chemo possiblity of radiation to that orange size tumor on the back of her shoulder . Its very red on top, the doctor said it could make internal bleeding there ...
Hope everything goes ok ...
Reply # - May 10, 2013, 10:21 AM
I hope all goes well. I want to leave you with one more more posts, for now. It's they're about managing side effects. OK, after doing the search I decided you would be helped by reading about this subject in general and we have so much to offer it's difficult to stop pasting links. :roll: The last link is the list of links on the subject from our "general cancer info" tab.
All the best,